Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 82, NWS La Crosse, WI

August 1, 20184 counties in Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 1, 2018, 5:26 PM CDT for 4 counties in Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2018, 5:26 PM CDT (22:26 UTC)
Expired
Aug 1, 2018, 6:15 PM CDT
In force
49 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA

The radar

The La Crosse radar (KARX), 130 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

882 
WUUS53 KARX 012226
SVRARX
IAC037-067-089-131-012315-
/O.NEW.KARX.SV.W.0082.180801T2226Z-180801T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
526 PM CDT WED AUG 1 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Mitchell County in north central Iowa...
  Southern Howard County in northeastern Iowa...
  Northeastern Floyd County in north central Iowa...
  Northern Chickasaw County in northeastern Iowa...

* Until 615 PM CDT.

* At 525 PM CDT, a severe thunderstorm was located near Floyd, or
  near Charles City, moving east at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Ionia around 545 PM CDT.
  Elma around 550 PM CDT.
  New Hampton around 600 PM CDT.
  Jerico around 610 PM CDT.
  Lawler around 615 PM CDT.

Other locations impacted by this severe thunderstorm include Alta
Vista, North Washington, Colwell, Bassett and County Roads B 33 And T
76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4304 9276 4327 9275 4329 9211 4302 9211
TIME...MOT...LOC 2225Z 269DEG 24KT 4316 9265 

HAIL...1.00IN
WIND...<50MPH
 
$$

DTJ
3 follow-up statements
017 
WWUS53 KARX 012249
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
549 PM CDT WED AUG 1 2018

IAC037-067-089-131-012315-
/O.CON.KARX.SV.W.0082.000000T0000Z-180801T2315Z/
Mitchell IA-Howard IA-Floyd IA-Chickasaw IA-
549 PM CDT WED AUG 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN MITCHELL...SOUTHERN HOWARD...NORTHEASTERN FLOYD AND
NORTHERN CHICKASAW COUNTIES...

At 549 PM CDT, a severe thunderstorm was located near Elma, or 11
miles northeast of Charles City, moving east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Elma around 555 PM CDT.
  New Hampton around 610 PM CDT.
  Jerico and Lawler around 615 PM CDT.

Other locations impacted by this severe thunderstorm include Alta
Vista, North Washington, Colwell, Bassett and County Roads B 33 And T
76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4304 9266 4327 9266 4329 9211 4302 9211
TIME...MOT...LOC 2249Z 267DEG 22KT 4317 9250 

HAIL...1.00IN
WIND...<50MPH
 
$$

DTJ
294 
WWUS53 KARX 012305
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
605 PM CDT WED AUG 1 2018

IAC131-012315-
/O.CAN.KARX.SV.W.0082.000000T0000Z-180801T2315Z/
Mitchell IA-
605 PM CDT WED AUG 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MITCHELL COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4304 9264 4321 9260 4321 9255 4328 9255
      4329 9211 4302 9211
TIME...MOT...LOC 2305Z 269DEG 24KT 4317 9235 

$$

IAC037-067-089-012315-
/O.CON.KARX.SV.W.0082.000000T0000Z-180801T2315Z/
Howard IA-Floyd IA-Chickasaw IA-
605 PM CDT WED AUG 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHERN HOWARD...NORTHEASTERN FLOYD AND NORTHERN CHICKASAW
COUNTIES...

At 605 PM CDT, a severe thunderstorm was located near Jerico, or 7
miles north of New Hampton, moving east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Jerico and Lawler around 615 PM CDT.

Other locations impacted by this severe thunderstorm include Alta
Vista, North Washington, Colwell, Bassett and County Roads B 33 And T
76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4304 9264 4321 9260 4321 9255 4328 9255
      4329 9211 4302 9211
TIME...MOT...LOC 2305Z 269DEG 24KT 4317 9235 

HAIL...1.00IN
WIND...<50MPH
 
$$

DTJ
767 
WWUS53 KARX 012313
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
613 PM CDT WED AUG 1 2018

IAC037-067-089-012323-
/O.EXP.KARX.SV.W.0082.000000T0000Z-180801T2315Z/
Howard IA-Floyd IA-Chickasaw IA-
613 PM CDT WED AUG 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HOWARD...NORTHEASTERN
FLOYD AND NORTHERN CHICKASAW COUNTIES WILL EXPIRE AT 615 PM CDT...
                
The storm which prompted the warning has weakened.
Therefore the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 4304 9264 4321 9260 4321 9255 4328 9255
      4329 9211 4302 9211
TIME...MOT...LOC 2313Z 269DEG 24KT 4317 9229 

$$

DTJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:30 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 1, 2:30 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
230 PM CDT Wed Aug 1 2018

.SHORT TERM...(Tonight)
Issued at 230 PM CDT Wed Aug 1 2018

We continue to track storm threat going into the evening that can
only be described as "marginal".

Fairly robust short wave is approaching western Great Lakes this
afternoon in northwest flow. Associated cold front is also
approaching area, but main limiting factors with storm potential is
relatively low mixed-layer CAPE and even less shear.

Area of showers has been crossing through the area limiting CAPE
early this afternoon, but have noticed higher values both west and
east so will continue to monitor trends as front advects southeast
going into the evening. SPC analysis showing 1000-1500 J/kg at best
and only minor shear in lowest 3km. Based on this setup, even the
strongest storms /if they form/ will struggle to produce more than
locally gusty winds and possibly some hail. Trends in mesoscale
model runs today, especially HRRR, are for less and less coverage
with any convection. Storms will move quickly so certainly no water
related issues expected.

As front clears the area, and ends storm threat, cold air stratus
field will settle in for cool early August night. That, combined
with north winds remaining up, not expecting any fog.

.LONG TERM...(Thursday through Wednesday)
Issued at 230 PM CDT Wed Aug 1 2018

High pressure will build across the area Thursday into Friday. A
brief cool down will occur on Thursday behind the cold front with
highs mainly in the 70s. Low post-frontal stratocu will slowly erode
through the day from the west as weak mid-level ridging
approaches. Some valley fog could develop early Friday morning before
the gradient begins to tighten. Warm advection will develop in
earnest on Friday with temps rebounding into the upper 70s to mid
80s.

A warm and possibly more active pattern is expected through the
weekend into early next week. The flow aloft will become quasi-
zonal with models indicating a series of upper level shortwave
troughs impacting the region. Increasing low-level moisture
transport with sustained southerly surface flow will advect higher
pwats across the area along with increasing instability. Showers
and storms will be possible at times Saturday through Monday, but
chances will depend on the evolution and placement of embedded
shortwaves, so confidence is low on details at this point. Deep
layer shear looks pretty low through Saturday before somewhat
stronger mid/upper flow spreads over the area Sunday into Monday.
Drier weather is expected heading towards mid-week as a cold
front crosses the area and northwest flow develops with a
strengthening western US ridge.

Highs through the weekend will be in the 80s with some low 90s in
the river valleys possible depending on extent of clouds and
storms as 925 mb temps climb into the mid 20s C. Gradually cooling
conditions are expected early next week as northwest flow becomes
entrenched.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1220 PM CDT Wed Aug 1 2018

Flying weather will deteriorate as a short wave and associated cold
front pass through the area today.

Conditions generally VFR at the moment, even with scattered
convection in the area given limited moisture in lower levels. Will
have to dodge areas of convection going into this evening with
occasional related ceilings, but real change will be post frontal as
widespread MVFR spread in with cold air stratus field.

This MVFR cloud deck will likely remain in place overnight and well
into Thursday it appears, but could see some improvement going into
outer hours as heights begin to rise.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Shea
LONG TERM...JM
AVIATION...Shea
Hazardous weather outlook, Aug 1, 4:10 AM CDT, 13 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
410 AM CDT Wed Aug 1 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-021000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
410 AM CDT Wed Aug 1 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected late this afternoon into the
evening. A few could be strong with gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Storm chances return for Saturday through Tuesday. At this time,
the risk of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS

In the hours before

Special weather statement, Aug 1, 4:19 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service La Crosse WI
419 PM CDT WED AUG 1 2018

MNZ079-WIZ017-029-032>034-012245-
Wabasha-Buffalo-Jackson-Taylor-Trempealeau-Clark-
419 PM CDT WED AUG 1 2018

...A FEW STRONG THUNDERSTORM POSSIBLE NORTH OF INTERSTATE 90
LATE THIS AFTERNOON...

Through 6 PM, a few strong storms will be possible north of
Interstate 90.  These brief storms will be capable of producing
occasional lightning, small hail, and wind gusts in the excess
30 mph.  These storms will move east at 30 mph.

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4425 9032 4419 9208 4415 9232 4420 9233
      4419 9255 4437 9255 4437 9243 4445 9243
      4441 9208 4459 9202 4460 9092 4538 9092
      4538 9004
TIME...MOT...LOC 2115Z 240DEG 16KT 4469 9142

JSB
Special weather statement, Aug 1, 5:17 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service La Crosse WI
517 PM CDT WED AUG 1 2018

IAZ008-009-018-019-012300-
Floyd-Chickasaw-Howard-Mitchell-
517 PM CDT WED AUG 1 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MITCHELL...
SOUTHWESTERN HOWARD...NORTHEASTERN FLOYD AND NORTHWESTERN CHICKASAW
COUNTIES...

At 517 PM CDT, a strong thunderstorm was located near Floyd, or 8
miles north of Charles City, moving east at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Charles City, Floyd, North Washington, Colwell, Orchard, and Bassett.

LAT...LON 4306 9278 4324 9286 4335 9251 4306 9237
TIME...MOT...LOC 2217Z 251DEG 20KT 4318 9272

Rogers
Local storm report, Aug 1, 5:26 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
526 PM CDT WED AUG 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             5 NNE MONTANA           44.42N 91.63W
08/01/2018  E0.75 INCH       BUFFALO            WI   TRAINED SPOTTER

&&

ROGERS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:17 PM CDTSpecial Weather StatementARXMitchell43 min
Aug 1, 6:09 PM CDTSevere Thunderstorm WarningARXHoward, Winneshiek51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.